Indiana, 2002

Heavy Snow in Indiana, December 24 to 25, 2002

December 24 to 25, 2002 · NWS IND · 21 events in 21 counties and zones

Low pressure moved across the lower Ohio Valley on Christmas Eve and Christmas Day providing heavy snow to a large part of central Indiana. Snowfall amounts averaged 6 to 9 inches.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Low pressure moved across the lower Ohio Valley on Christmas Eve and Christmas Day providing heavy snow to a large part of central Indiana. Snowfall amounts averaged 6 to 9 inches. The snow caused many automobile accidents. Indianapolis set a snow depth record for Christmas morning with 7 inches on the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 24, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, Dec 24, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST TUE DEC 24 2002

FORECAST FOCUS AGAIN ON SNOW AMOUNTS TONIGHT.

AT 1845Z RADAR INDICATED SNOW/SLEET DEVELOPING ACROSS WRN SXNS OF
THE FORECAST AREA /FA/. SOME OF THIS NOT REACHING THE GROUND. TEMPS
WERE IN THE 30S WITH DEWPOINTS IN THE 20S. SFC LOW PRESSURE WAS
ACROSS WESTERN TN.

MODELS HAVE PRETTY MUCH COME INTO AGREEMENT WITH MOST FEATURES THIS
RUN. ETA MAY BE OVERDOING QPF AMOUNTS PER LOOKING AT FORECAST FOR
18Z. WILL USE A BLEND OF MODELS FOR MUCH OF FORECAST BUT WILL CUT
QPF A LITTLE.

SNOW TAKING ITS TIME TO DEVELOP ACROSS FA THIS AFTN. ALSO ATMS IS
INITIALLY DRY. MODEL SOUNDINGS SHOW A SMALL WARM LAYER ALOFT ACROSS
SRN FA. THIS WILL ALLOW FOR SOME SLEET...AND PERHAPS FZRA...BUT NOT
MUCH. WITH SFC DEWPOINTS IN THE 20S...EVAP COOLING WILL LEAD TO
FROZEN PRECIP MOST AREAS. WILL STILL MENTION MIX PRECIP EARLY IN THE
S.

850 LOW PROJECTED TO MOVE ALONG OH RIVER WHICH WOULD PUT FA IN
DECENT SNOW AREA. THIS IS ALONG WITH SOME FRONTOGENETICAL FORCING
AND GOOD Q-VECTOR CONVERGENCE VALUES. MODEL SNOW FORECASTS SHOW 4-6
INCHES ACROSS A GOOD PORTION OF FA. QPF AND TEMPERATURE FORECASTS
SUPPORT THIS. GIVEN ALL OF THE ABOVE WILL CONTINUE SNOW ADVISORY AND
WINTER WX ADVISORIES. WILL MENTION 4-6 IN THE SNOW ADVISORY AREA AND
2-4 IN WINTER WX ADV AREA.  WITH CLOUDS TONIGHT MAV TEMPS LOOK TOO
COLD WILL GO CLOSER TO ETA VALUES.

WILL CONTINUE LIKELY POPS IN NERN FA ON CHRISTMAS AS SYSTEM PULLS
OUT. WILL GO CHC POPS ELSEWHERE. LITTLE ADDITIONAL ACCUM SHOULD
OCCUR. WENT CLOSE TO GUIDANCE TEMPS.

ISC GRIDS HAVE BEEN SENT. THANKS TO IWX FOR COORDINATION. FURTHER
COORDINATION WELCOMED.

.IND...
SNOW ADVISORY TONIGHT FOR ZONES
INZ021...INZ028>031...INZ035>049...INZ051>054...INZ060.

WINTER WEATHER ADVISORY FOR  TONIGHT FOR ZONES
INZ055>057...INZ061>065...INZ067>072.

CS
Hazardous weather outlook, Dec 24, 3:38 PM EST, 22 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 PM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...

SNOW WILL SPREAD OVER CENTRAL INDIANA THIS EVENING AND BECOME HEAVY
AT TIMES. THE HEAVY SNOWFALL WILL LIMIT VISIBILITY AND MAKE ROADS
SLICK AND HAZARDOUS. SNOWFALL ACCUMULATION BY MORNING WILL RANGE
FROM 2 TO 4 INCHES IN THE VINCENNES AND SEYMOUR AREAS...TO 4 TO 6
INCHES IN THE INDIANAPOLIS...TERRE HAUTE AND LAFAYETTE AREAS. WINDS
WILL INCREASE FROM THE NORTH OVERNIGHT...CAUSING SOME BLOWING AND
DRIFTING SNOW. PLEASE ALSO REFER TO THE SNOW ADVISORY AND WINTER
WEATHER ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE IN
INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...

SNOW WILL REMAIN LIKELY IN THE KOKOMO AND MUNCIE AREAS WEDNESDAY
MORNING...WITH AN ADDITIONAL INCH OF SNOW POSSIBLE. ACROSS THE REST
OF CENTRAL INDIANA...THERE WILL BE A CHANCE OF SNOW...BUT LITTLE IF
ANY ADDITIONAL ACCUMULATION WILL OCCUR. GUSTY NORTH WINDS WILL
CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW ACROSS ALL OF CENTRAL
INDIANA WEDNESDAY. THIS WILL LIMIT VISIBILITY AND MAY MAKE TRAVEL
HAZARDOUS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FROM WEDNESDAY NIGHT
THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WINTER WEATHER SPOTTERS AND SNOWFALL OBSERVERS ARE REQUESTED TO
REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
INDIANAPOLIS.

ZIMMERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy snow. Local standard time, as filed.

Heavy Snow, Carroll

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Heavy Snow, Tippecanoe

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Tippecanoe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Heavy Snow, Clinton

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Heavy Snow, Howard

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Howard forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Heavy Snow, Tipton

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Tipton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Heavy Snow, Fountain

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Fountain forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Heavy Snow, Montgomery

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Hamilton forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Heavy Snow, Delaware

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Heavy Snow, Randolph

When
December 24, 4:00 PM EST to December 25, 11:00 AM EST
Where
Randolph forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Heavy Snow, Parke

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Parke forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Heavy Snow, Putnam

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Putnam forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Heavy Snow, Owen

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Owen forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Morgan forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Heavy Snow, Hendricks

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Hendricks forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Heavy Snow, Hancock

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Hancock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Heavy Snow, Rush

When
December 24, 5:00 PM EST to December 25, 11:00 AM EST
Where
Rush forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326901, 5326902, 5326903, 5326904, 5326905, 5326906, 5326907, 5326908, 5326909, 5326910, 5326911, 5326912, 5326913, 5326914, 5326915, 5326916, 5326917, 5326918, 5326919, 5326920, 5326921.